Mar 2007 Table of Contents

Please note: This information was current at the time of publication. But medical information is always changing, and some information given here may be out of date. For regularly updated information on a variety of health topics, please visit familydoctor.org, the AAFP patient education Web site.

Information From Your Family Doctor

Avoiding Counterfeit Drugs

Fam Pract Manag. 2007 Mar;14(3):36.

Download in pdf format.

An article on this topic is available in the March 2007 issue of FPM.

Please note: For regularly updated information on a variety of health topics, please visit familydoctor.org, the AAFP patient education Web site.

Many popular prescription drugs are being counterfeited and distributed to consumers through online pharmacies, mail-order services and cross-border purchasing. These look-alike medications pose significant health risks, as key ingredients may be absent, diluted or poisonous.

To avoid purchasing counterfeit medications, follow these tips.

Use caution when shopping online for medicines. Approved online pharmacies should display the “VIPPS” seal, shown here. The seal should link you to the National Association of Boards of Pharmacy Web site (http://www.nabp.net), where you can view information about the pharmacy or search for other approved pharmacies. Sites without the VIPPS seal may be selling counterfeit products.

Avoid purchasing drugs outside the U.S. border. Because of safety concerns, federa agencies prohibit individuals from importing prescription drugs into the United States in most cases. In Mexico, for example, counterfeit drugs account for 25 percent of medications, according to the U.S. Department of State.

Pay attention to pill appearance and packaging. If you notice any changes in pill size, shape, texture, color or taste from a previous prescription, discuss it with your doctor or pharmacist. In addition, examine the medication packaging. Hazy lettering, flat printing (rather than raised printing), and missing expiration dates or lot numbers are clues that a medication may be counterfeit.

Report suspicious medications. If you think you have received a counterfeit medication, don't use it. Return the drug to the pharmacy that gave it to you, or contact your physician or the manufacturer.


This handout is provided to you by your family doctor and the American Academy of Family Physicians. Other health-related information is available from the AAFP online at http://familydoctor.org.

This information provides a general overview and may not apply to everyone. Talk to your family doctor to find out if this information applies to you and to get more information on this subject.

Copyright © 2007 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact fpmserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • FPM CME Quiz

Information From Industry